Wednesday, August 18, 2010
There was a time when I seriously believed that if I ever became overweight, I would commit suicide. That's how anorexia thinks. But now, having been overweight for about 3 1/2 years, I guess I should be used to the situation. I'm not. I have not ever, really, been comfortable in my body in the past four years - not that I was all that comfortable in it when I was skinny to begin with. But really, however shallow this may sound, I challenge anyone who has lived through a decade of anorexia, to go through having to take a life-saving medication in order to get through her days while this same medication makes her clinically obese and not get exasperated by this situation. I'm talking about doubling my body size, in a span of three years. I gained 100 pounds, in two - three years. That is a lot of weight.
I can't take this anymore. I started going to the gym again a couple weeks ago, and lost four pounds. I guess that is a success, but it hardly feels like one since, this year, I gained back the fifty pounds I lost last year. FIFTY pounds. That weight loss was a tremendous accomplishment, and I exercised like hell, through Fibromyalgia, arthritis and all, to get there. I also ate much less than normal, and the reason - the only reason - I was able to do that was a drug called Phentermine.
I have never been stupid enough to think any kind of diet pill was a good solution to obesity, but since my obesity - after a life of being thin all the time - was really caused by antipsychotic medications which make me hungry ALL THE TIME, I thought that an appetite suppressant was in order. The endocrinologist who diagnosed me as pre-diabetic agreed. Sadly, after many months of taking Phentermine, it stopped working, so the dose was doubled. The dose being doubled led to chest pains and scary, weird health issues, that I kept attributing to other causes. I went through a big battery of cardiology tests, only to be told my heart is normal, and I shouldn't be on Phentermine. By that point, I had already figured it was the problem and had stopped taking it. Within months after going off the drug, I gained back almost every pound I'd lost.
And that feels like a total tragedy. I know it's not a real tragedy like losing a loved one or getting cancer, and I am not so vain as to think my weight issues really matter much in the grand scheme of things. But I had anorexia for over a decade. Weight does still matter to me, since, no matter how far away you get from an eating disorder, if it still has a place in your mind, part of you is still held hostage by it. So here I am, tied to this medication which saves me from a life of insanity and utter chaos, not to mention total suicidality. Clinging to this medication, I despise it all the while. I would be loathe to stop taking Seroquel or Risperdal, having already experienced what happens when I try life without these medications. But these medications are making me diabetic, and these medications have put me into a physical situation where it is basically impossible to lose weight and have a healthy body. These medications have made me FAT and being fat makes me despise myself and feel totally disgusting all the time. I hate my body. I hate this situation. I hate these medications, and I need them to live.
So, I started back at the gym, which is something I stopped doing when I started gaining the weight back earlier this year, and realized that I could no longer control my appetite without the pills. I should never have stopped going to the gym, of course, but I was busy, and I didn't feel well, and I didn't go. My mistake, and totally my own fault. But exercise alone isn't going to do the trick when Seroquel and Risperdal are in the game.
So today I went back to the drug pusher, my endocrinologist, who prescribed the third weight loss medication he's put me on to date. This one you have to inject every day, and it's not approved by the FDA. It's not even really meant for people who don't have diabetes, but since I'm close to getting diabetes, he thought it was okay. Someone mentioned to me recently that I should not go back to this doctor after the Phentermine situation, and she was probably right. But I'm desperate here. I'm willing to do something risky if I can lose the weight again. Of course, like all drugs, this one carries side effects, but one of them is not heart problems. Nausea, however, is one of them, and I vomited at the gym, but luckily made it to the restroom in time to avoid a humiliating scene. Not so sure I want to keep injecting this drug on a daily basis now.
And the thing is, even if the drug WORKS WONDERS, I'll be at a place a month or two or three from now where I have to go off of it, and then how do I keep the weight off??? I'll have nothing, then, to combat the effects of the antipsychotics, and I'll have nothing to stop the constant hunger that controls my life most of the time and has led me into this incredibly miserable state.
Please don't tell me to eat fruits and vegetables. I do that. I'm not really uneducated about how to lose weight. It's just incredibly hard with these medications in my body. If someone with a history of maintaining a below normal weight for half her life can't control her weight and the only logical reason why is the medication, then I don't think it is entirely her fault if she ends up obese.
I hate being obese, and yet, in recent months, I've eaten to much and my metabolism has been slowed by the medications, and I've gotten right back to where I was before the weight loss of last year. It's like I'm allergic to myself. I can't handle living in this body anymore.
I have no words of wisdom on this issue. I don't think there is much of a solution available. I'd love to have one, but I've tried losing weight without the weight loss drugs, and it doesn't really happen. I can't stand the thought of being a size 18 for the rest of my life - or even larger - when for the huge majority of my life, I was a size 4 or 6. The emotional toll that this has taken on me is something I don't write about much here, but it has had a big effect on my life.
So, what to do? Take a drug that might work in the short-term with no idea what it's long term side effects will be on my body, in addition to the entire pharmacy I already ingest on a daily basis? Not take the drug and remain this huge and this miserable and unable to even think about ever having a romantic relationship of any kind at any time in the future, for the rest of my life, since I hate my body so much and am quite sure other people do too? Snap my fingers, and bring my healthy, "normal" old body back? Anybody have some pixie dust available? Please sprinkle it here.
Posted by Jen Daisybee at Wednesday, August 18, 2010